Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Austin/San Antonio, TX

July 7, 2018Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Jul 7, 2018, 1:21 PM CDT for Val Verde County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2018, 1:21 PM CDT (18:21 UTC)
Expired
Jul 7, 2018, 2:00 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 128 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 6.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS84 KEWX 071821
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
121 PM CDT SAT JUL 7 2018
 
TXZ183-071900-
Val Verde TX-
121 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VAL VERDE COUNTY
UNTIL 200 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm over
Juno, moving southwest at 20 mph.

Wind gusts of 40 to 50 mph and small hail will be possible with this 
storm.

Locations impacted include...
Juno and Bakers Crossing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3025 10112 3008 10094 2987 10128 3011 10146
TIME...MOT...LOC 1820Z 062DEG 17KT 3014 10113 

$$

RUNYEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:00 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 7, 1:00 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
100 PM CDT Sat Jul 7 2018

.DISCUSSION...
18Z Aviation forecast below.

&&

.AVIATION...
Midday scattered SHRAs and TSTMs were ongoing across South Central
Texas and will persist through sunset. Currently the better coverage
was located across the Hill Country, although coverage and chances
for TSTMs could increase into portions of the I-35 corridor and Rio
Grande, including TAF sites, through the mid to late afternoon hours.
Outside of convection VFR conditions will prevail. Winds generally
E to NE 5-10 kts through afternoon and evening, but could become
erratic and gusty in and near TSTMs.

&&

.PREV DISCUSSION... /ISSUED 1123 AM CDT Sat Jul 7 2018/

UPDATE...
A weak mid-level disturbance is moving across the area late this
morning and expected to promote the development of scattered showers
and isolated thunderstorms through this afternoon. The shower and
thunderstorm activity will be increasing across the Hill Country and
areas along and west of Interstate 35 next couple of hours per
latest HiRes models. Some of the storms could produce heavy downpours
with precipitable water values ranging from 1.6 to 2.01 based on the 12Z
CRP sounding data and GOES-16 Total PW product.

Weather forecast grids are in good shape from previous package and do
showed the increase of shower and thunderstorm probabilities (50%
all areas) for this afternoon.

PREV DISCUSSION... /ISSUED 349 AM CDT Sat Jul 7 2018/

SHORT TERM (Today through Sunday)...
The upper pattern is being dominated by a strong upper ridge of high
pressure out west and an upper low over the FL panhandle and weaker
trough off the lower Texas coast. We are seeing a lot of deep east
and northeasterly flow as a result keeping Texas in a very moist
atmosphere. This type of flow and pattern is keeping the rain chances
across the area as disturbances are moving east to west across the
northern Gulf and South Central Texas. One of those waves is
producing some weak convection right now and meso models show this
activity to continue during the predawn hours, heading toward our
western zones by dawn. Pockets of brief heavy rain are possible but
should be manageable with at least a few folks getting some
additional beneficial spotty rain. Its hard to say if we will get a
mid morning lull to the activity because boundaries coming from
upstream dying convection near Bryan could trigger additional SH/TS
activity. Will keep chance pop in for the morning with both the HRRR
and Texas Tech WRF showing a flair up of afternoon PM convection due
to daytime heating and good precipitable water values. For that
reason the higher POP will be in the afternoon hours. Clouds and
convection will keep afternoon temps down into the lower 90s...but
areas void of afternoon rain will likely shoot up into the middle 90s
at least. Can't pinpoint where this will occur however.

The upper low over FL will make its way toward Texas and the Western
Gulf today and Sunday. Sunday will see an increase in rain chances as
this system impacts eastern areas of Texas and the Texas Coast. This
rain will then start to spread into our eastern areas Sunday
afternoon.

LONG TERM (Sunday Night through Friday)...
We are looking at a good 24 hrs (Sunday afternoon until Monday
afternoon) of increased rain chances as the inverted trough moves
inland across this part of the state. Several areas could get
additional 1-2 inches of rain at least out of this system...isolated
higher totals possible. Our coolest max temps will come Sunday and
Monday due to the cloudcover and SH/TS activity.  We will start to
dry out starting late Monday from the south...with the drying working
inland as the upper trough moves farther west. Chances of rain
decrease significantly Tue-Fri across much of the area. Only the far
east and southeast will hold onto a small amount of rain chances as
the ECMWF/GFS hint at another weak trough coming onto the coast,
riding underneath an upper ridge centered over the Central Plains.
With chances of rain decreasing mid to late week, temps will rebound
as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  90  74  88  74 /  40  60  50  60  20
Austin Bergstrom Intl Airport  73  89  73  88  72 /  40  60  50  50  10
New Braunfels Muni Airport     73  89  73  88  73 /  40  60  50  50  10
Burnet Muni Airport            71  88  72  87  71 /  40  50  50  60  20
Del Rio Intl Airport           74  92  75  91  74 /  40  50  50  60  30
Georgetown Muni Airport        72  89  73  87  73 /  40  50  50  60  20
Hondo Muni Airport             73  90  73  90  73 /  40  40  50  50  20
San Marcos Muni Airport        73  89  73  88  72 /  40  60  50  50  10
La Grange - Fayette Regional   74  89  75  88  74 /  40  60  40  60  20
San Antonio Intl Airport       74  90  74  89  74 /  50  50  50  50  20
Stinson Muni Airport           74  90  75  89  74 /  40  50  50  50  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...17
Public Service/Data Collection...33
Hazardous weather outlook, Jul 7, 3:18 AM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
318 AM CDT Sat Jul 7 2018

TXZ171>173-183>194-202>209-217>225-228-080830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
318 AM CDT Sat Jul 7 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.
Scattered showers and thunderstorms are expected today and
tonight across south central Texas. Severe thunderstorms are not
expected at this time. However, occasional lightning strikes,
gusty winds and brief heavy rain will be possible with the
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 7, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
121 PM CDT SAT JUL 7 2018

TXZ183-071900-
Val Verde TX-
121 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VAL VERDE COUNTY
UNTIL 200 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm over
Juno, moving southwest at 20 mph.

Wind gusts of 40 to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Juno and Bakers Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3025 10112 3008 10094 2987 10128 3011 10146
TIME...MOT...LOC 1820Z 062DEG 17KT 3014 10113

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:01 PM CDTSpecial Weather StatementEWXLee29 min
Jul 7, 2:24 PM CDTSpecial Weather StatementEWXBurnet36 min
Jul 7, 3:53 PM CDTSpecial Weather StatementEWXTravis22 min
Jul 7, 4:30 PM CDTSpecial Weather StatementEWXCaldwell, Comal, Guadalupe45 min
Jul 7, 4:36 PM CDTSpecial Weather StatementEWXKinney, Uvalde24 min
Jul 7, 4:40 PM CDTSpecial Weather StatementEWXMedina50 min
Jul 7, 4:58 PM CDTSpecial Weather StatementEWXKinney47 min
Jul 7, 5:12 PM CDTAreal Flood AdvisoryEWXCaldwell, Hays2 hr
Jul 7, 5:18 PM CDTSpecial Weather StatementEWXFrio42 min
Jul 7, 5:29 PM CDTSpecial Weather StatementEWXGuadalupe31 min
Jul 7, 5:43 PM CDTSpecial Weather StatementEWXKinney47 min
Jul 7, 6:45 PM CDTSevere Thunderstorm WarningEWXMedina30 min

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.